Kicking Cymbalta is painful
Published: Sun, July 10, 2011 @ 12:00 a.m.
Q. My doctor prescribed Cymbalta for the pain of fibromyalgia, but it did not alleviate the pain at all. Instead, it made me feel like a zombie. I had no energy or motivation, but I did have insomnia. The worst thing was stopping the drug. I had anxiety, panic, awful dizziness, increased pain and even more insomnia for weeks.
A. Duloxetine (Cymbalta) was originally approved as an antidepressant. More recently, however, it has been promoted for chronic pain associated with osteoarthritis, fibromyalgia, neuropathy and lower-back problems.
The Medical Letter on Drugs and Therapeutics (May 2, 2011) concluded, “Duloxetine’s [Cymbalta] superiority over placebo for treatment of chronic low back pain and osteoarthritis appears to be modest at best.”
Other readers also report difficulty stopping Cymbalta. One woman wrote: “Our daughter’s life has almost been ruined in her attempt to withdraw from that drug. She is almost an invalid as a result. Kindly send me your Guide to Dealing With Depression and any information on withdrawing from Cymbalta.”
Suddenly stopping drugs such as citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine (Paxil), sertraline (Zoloft) and venlafaxine (Effexor) can lead to disorientation, dizziness, nausea, insomnia, headaches and other symptoms of withdrawal. We discuss this problem in our guide. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (64 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. E-7, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.